Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 143, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 6, 1997, 4:47 PM MDT for Kiowa County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 1997, 4:47 PM MDT (22:47 UTC)
- Expired
- Sep 6, 1997, 5:50 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 062248 RRA SVRPUB COC061-062350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 447 PM MDT SAT SEP 6 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 550 PM MDT * SOME LOCATIONS AFFECTED VICINITY OF ARLINGTON BY 505 PM MDT HASWELL BY 535 PM MDT * AT 446 PM MDT RADAR SHOWED A SEVERE STORM 6 MILES WEST OF ARLINGTON MOVING NORTHEAST AT 20 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:09 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 6, 2:09 PM MDT, 2 hours 38 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 205 PM MDT SAT SEP 6 1997 THE FORECAST PROBLEM TONIGHT IS DETERMINING AREAL COVERAGE OF PRECIPITATION. COLORADO REMAINS UNDER A FLAT RIDGE WITH MONSOONAL MOISTURE STREAMING UP FROM MEXICO. A SIGNIFICANT SHORT WAVE IS EVIDENT OVER NORTHWEST COLORADO THIS AFTERNOON. ALTHOUGH THE UPPER DYNAMICS ARE WELL TO THE NORTHWEST OF THE FORECAST AREA...THE MAIN EFFECT OF THIS SHORT WAVE IN SOUTHEAST COLORADO HAS BEEN TO DESTABILIZE THE ATMOSPHERE THROUGH SUBTLE MID LEVEL COOLING AND LOW LEVEL WARMING. THE LATEST GOES SOUNDINGS (1800 UTC) INDICATE CAPE OVER SOUTHEAST COLORADO BETWEEN 500 AND 1300 J/KG...AND LIFTED INDICES -2 TO -5. THIS IS IN LINE WITH MODEL FORECASTS FROM 1200 UTC. PRECIPITABLE WATER VALUES ARE OVER ONE INCH IN THE EASTERN PLAINS. THUS...WITH NO APPARENT DYNAMICS TO WORK WITH...OR SIGNIFICANT SURFACE BOUNDARIES...PRECIPITATION COVERAGE SHOULD NOT BE HIGHER THAN 20-40 PERCENT OUTSIDE OF THE MOUNTAINS AND SEVERE THUNDERSTORMS SHOULD BE QUITE ISOLATED...IF AT ALL. LOCALLY HEAVY RAIN WILL BE POSSIBLE ON THE PLAINS WITH HIGH PRECIPITABLE WATER VALUES AND MEAN WINDS 10-20 MPH. AFTER LOSING THE DAYTIME HEATING AND WITH THE UPPER SHORT WAVE CONTINUING TO TRACK NORTHEAST...THE ATMOSPHERE SHOULD STABILIZE OVER SOUTHEAST COLORADO WITH PRECIPITATION SPREADING EAST AND ENDING BY THE NORMAL SUMMERTIME DIURNAL TIME (EXITING INTO KANSAS BY MIDNIGHT). FWC TEMPERATURES OVERNIGHT APPEAR REASONABLE AS WELL AS POPS. HAYNES
In the hours before
Special weather statement, Sep 6, 2:40 PM MDT, 2 hours 7 minutes before
COZ076-077-079-081-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT SAT SEP 6 1997 VERY STRONG THUNDERSTORMS OVER EXTREME NORTHEAST LAS ANIMAS... EXTREME SOUTHERN BENT AND OTERO COUNTIES WILL PRODUCE HEAVY RAIN AND HAIL TO NEAR 3/4 INCH IN DIAMETER THROUGH 3 PM MDT. THESE STORMS HAVE BEEN BUILDING OVER THE SAME AREA SINCE AROUND 2 PM...WITH LITTLE MOVEMENT...SO THAT SOME FLOODING OF LOW LYING AREAS... NORMALLY DRY WASHES...ARROYOS AND STREAM BEDS SHOULD BE ANTICIPATED. AT 235 PM MDT...RADAR SHOWED THE CENTERS OF TWO STORMS 21 MILES SOUTH...AND 23 MILES SOUTHEAST OF LA JUNTA. THE STORMS HAVE SHOWN MORE EAST AND NORTHEASTWARD DEVELOPMENT THAN MOVEMENT IN THEIR LIFETIME...SINCE SHORTLY BEFORE 2 PM. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE TO NEAR 3/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS TO AROUND 50 MPH AND VERY HEAVY RAINFALL. MOTORISTS ALONG HIGHWAY 109 SHOULD EXERCISE CAUTION...AS SHOULD PEOPLE IN THE AREA NEAR THESE STORMS. RMG
Special weather statement, Sep 6, 2:41 PM MDT, 2 hours 6 minutes before
COZ076-077-079-081-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT SAT SEP 6 1997 VERY STRONG THUNDERSTORMS OVER EXTREME NORTHEAST LAS ANIMAS... EXTREME SOUTHERN BENT AND OTERO COUNTIES WILL PRODUCE HEAVY RAIN AND HAIL TO NEAR 3/4 INCH IN DIAMETER THROUGH 3 PM MDT. THESE STORMS HAVE BEEN BUILDING OVER THE SAME AREA SINCE AROUND 2 PM...WITH LITTLE MOVEMENT...SO THAT SOME FLOODING OF LOW LYING AREAS... NORMALLY DRY WASHES...ARROYOS AND STREAM BEDS SHOULD BE ANTICIPATED. AT 235 PM MDT...RADAR SHOWED THE CENTERS OF TWO STORMS 21 MILES SOUTH...AND 23 MILES SOUTHEAST OF LA JUNTA. THE STORMS HAVE SHOWN MORE EAST AND NORTHEASTWARD DEVELOPMENT THAN MOVEMENT IN THEIR LIFETIME...SINCE SHORTLY BEFORE 2 PM. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE TO NEAR 3/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS TO AROUND 50 MPH AND VERY HEAVY RAINFALL. MOTORISTS ALONG HIGHWAY 109 SHOULD EXERCISE CAUTION...AS SHOULD PEOPLE IN THE AREA NEAR THESE STORMS. RMG
Special weather statement, Sep 6, 4:12 PM MDT, 35 minutes before
COZ076-077-079-081-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 412 PM MDT SAT SEP 6 1997 ...STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST COLORADO... STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF CROWLEY...OTERO...BENT...LAS ANIMAS AND BACA COUNTIES. AT 410 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES NORTH THROUGH 10 MILES NORTHEAST OF LA JUNTA...5 MILES WEST AND 20 MILES SOUTH OF LA JUNTA...15 MILES EAST OF NINAVIEW IN BENT COUNTY...10 MILES SOUTHWEST OF KIM IN EASTERN LAS ANIMAS COUNTY AND 20 MILES EAST OF SPRINGFIELD IN BACA COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 13 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. 7
Special weather statement, Sep 6, 4:13 PM MDT, 34 minutes before
COZ076-077-079-081-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 412 PM MDT SAT SEP 6 1997 ...STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST COLORADO... STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF CROWLEY...OTERO...BENT...LAS ANIMAS AND BACA COUNTIES. AT 410 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES NORTH THROUGH 10 MILES NORTHEAST OF LA JUNTA...5 MILES WEST AND 20 MILES SOUTH OF LA JUNTA...15 MILES EAST OF NINAVIEW IN BENT COUNTY...10 MILES SOUTHWEST OF KIM IN EASTERN LAS ANIMAS COUNTY AND 20 MILES EAST OF SPRINGFIELD IN BACA COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 13 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD> BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. "7"
Special weather statement, Sep 6, 4:38 PM MDT, 9 minutes before
COZ071-072-062340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 438 PM MDT SAT SEP 6 1997 ...THUNDERSTORMS DEVELOPING OVER EL PASO COUNTY LATE THIS AFTERNOON... LOOK FOR THUNDERSTORMS TO PRODUCE AREAS OF LOCALLY HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 45 MPH...AND FREQUENT LIGHTNING ACROSS PARTS OF EL PASO COUNTY THROUGH 535 PM. AT 436 PM MDT...ONE STRONG THUNDERSTORM WAS 5 MILES NORTH OF RAMAH. ANOTHER STRONG STORM WAS 5 MILES NORTHWEST OF MONUMENT...WITH YET ANOTHER AREA OF STORMS FROM 3 MILES NORTH OF FALCON TO 5 MILES NORTH OF DOWNTOWN COLORADO SPRINGS. MOVEMENT OF ALL THESE STORMS WAS EAST NORTHEAST AT 10 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT STORM.
Special weather statement, Sep 6, 4:39 PM MDT, 8 minutes before
COZ071-072-062340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 438 PM MDT SAT SEP 6 1997 ...THUNDERSTORMS DEVELOPING OVER EL PASO COUNTY LATE THIS AFTERNOON... LOOK FOR THUNDERSTORMS TO PRODUCE AREAS OF LOCALLY HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 45 MPH...AND FREQUENT LIGHTNING ACROSS PARTS OF EL PASO COUNTY THROUGH 535 PM. AT 436 PM MDT...ONE STRONG THUNDERSTORM WAS 5 MILES NORTH OF RAMAH. ANOTHER STRONG STORM WAS 5 MILES NORTHWEST OF MONUMENT...WITH YET ANOTHER AREA OF STORMS FROM 3 MILES NORTH OF FALCON TO 5 MILES NORTH OF DOWNTOWN COLORADO SPRINGS. MOVEMENT OF ALL THESE STORMS WAS EAST NORTHEAST AT 10 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT STORM.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:56 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.